Wyoming, 2005

Damaging Winds in Wyoming, September 12, 2005

September 12, 2005 · NWS UNR · 5 events in 3 counties and zones

A line of thunderstorms moved across northeast Wyoming and produced strong winds across extreme east central Campbell, southern Crook, and northwest Weston Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms moved across northeast Wyoming and produced strong winds across extreme east central Campbell, southern Crook, and northwest Weston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 12, 1:05 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 12, 1:05 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT MON SEP 12 2005

.DISCUSSION...CURRENT SURFACE MAP PLACES AREA OF LOW PRESSURE OVER
SOUTHWEST NEBRASKA...WITH SLOW MOVING FRONT INTO
CENTRAL/NORTHEASTERN SOUTH DAKOTA. SECONDARY AREA OF LOW PRESSURE
DEVELOPING OVER CENTRAL WYOMING IN RESPONSE TO STRONG UPPER LEVEL
SHORTWAVE. AREA OF THUNDERSTORMS CONTINUE DEVELOP AROUND KPHP AND
LIFT NORTHEAST OUT OF FORECAST AREA. OTHER SHOWERS/THUNDERSTORMS
DEVELOPING ACROSS WYOMING INTO SOUTHERN MONTANA. CONCERN FOR THE
REMAINDER OF THE AFTERNOON AND EVENING HOURS WILL BE THREAT OF
SEVERE THUNDERSTORMS.

18Z NAM/RUC HAVE A GOOD HANDLE ON CURRENT SURFACE/UPPER AIR
FEATURES. 18Z KUNR SOUNDING SHOWS AROUND 1000 J/KG MUCAPE. STRONG
UPPER LEVEL SHORTWAVE MOVING ACROSS SOUTHWEST WYOMING WILL LIFT
THROUGH NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA THIS EVENING.
STRONG SYNOPTIC SCALE LIFT WILL TAP INTO ELEVATED
INSTABILITY...RESULTING IN DECENT COVERAGE OF SHOWERS/THUNDERSTORMS.
RETURN FLOW OVER NORTHEAST WYOMING HAS ALLOWED LOW LEVEL MOISTURE TO
INCREASE SLIGHTLY. HODOGRAPHS ACROSS NORTHEAST WYOMING AND SOUTHWEST
SOUTH DAKOTA SHOW SUFFICIENT SHEAR FOR SUPERCELLS...EITHER WITH
STRONG TURNING IN LOW LEVELS FOR SURFACE BASED CONVECTION OR
STRAIGHT LINE HODOGRAPHS FOR ELEVATED CONVECTION. AT THIS
TIME...NORTHEAST WYOMING APPEARS TO ONLY LOCATION WHERE SURFACE
BASED CONVECTION MAY OCCUR. OVER WESTERN SOUTH DAKOTA THERE IS A
LACK OF SURFACE BASED IN STABILITY...AND STRONG CAP OVER SOUTH
CENTRAL SOUTH DAKOTA MAY BE HARD TO OVERCOME WITH EXTENSIVE LOW
CLOUDS. SO FOR THE MOST PART...THUNDERSTORMS WILL BE ELEVATED WITH
LARGE HAIL THE PRIMARY THREAT FOR SEVERE WEATHER. COULD GET SOME
DAMAGING WIND GUSTS...MAINLY OVER NORTHEAST WYOMING. UPPER LEVEL
SHORTWAVE MOVES EAST RAPIDLY THIS EVENING...WITH THREAT OF
PRECIPITATION ENDING OVER THE WESTERN HALF OF FORECAST AREA AROUND
MIDNIGHT.

FOR TUESDAY...700MB TEMPERATURES DROP TO -2C TO -4C. LINGERING LOW
LEVEL MOISTURE WITH STEEP LAPSE RATE WILL BE FAVORABLE FOR SOME
SHOWERS IN THE AFTERNOON/EVENING HOURS. SHOWERS WILL DIMINISH
TUESDAY EVENING WITH SKIES BECOMING MOSTLY CLEAR. WITH HIGH PRESSURE
OVER THE AREA...LOW TEMPERATURES DOWN INTO THE UPPER 30S/LOWER 40S.
COULD EVEN SEE SOME UPPER 20S IN THE HIGHER ELEVATIONS OF THE BLACK
HILLS. DRY AND MILD WEDNESDAY. GFS/NAM STILL INDICATING A WEAK
SHORTWAVE MOVING ACROSS THE AREA WEDNESDAY NIGHT WITH WEAK THETA-E
ADVECTION...WILL LEAVE SOME SMALL POPS ACROSS THE EASTERN PORTION OF
FORECAST AREA. THURSDAY WILL BE ANOTHER DRY AND MILD DAY.

EXTENDED...MODELS TENDING TO HAVE SOME PROBLEMS COMING TO A
CONSENSUS ON THE TIMING AND STRENGTH OF DIFFERENT SYSTEMS IN THE
EXTENDED. CONSIDERED ADDING POPS FRIDAY NIGHT INTO SATURDAY
MORNING...AND AGAIN ON MONDAY AS GFS INDICATING SOME WAVES PUSHING
THRU. HOWEVER...DECIDED TO HOLD BACK ON ADDING POPS FOR ANOTHER RUN
OR TWO TO SEE IF MODELS COME IN LINE.

&&

.AVIATION...A LINE OF THUNDERSTORMS BETWEEN KPHP AND KPIR CONTINUES
TO MOVE NORTHEAST AND AFFECT EASTERN PORTIONS OF TWEB 315. AN AREA
OF MVFR CIGS CONTINUE TO AFFECT THE KCDR AND KIEN PARTS OF TWEB 258.
SHOWERS AND THUNDERSTORMS BRINGING SOME MVFR CONDITIONS WILL DEVELOP
LATER THIS AFTERNOON AND EVENING AND TREND FROM WEST TO EAST WHICH
WILL AFFECT PORTIONS OF ALL TWEB RTES ALONG WITH THE AIRPORTS AT
KRAP AND KGCC.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Sep 12, 4:35 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
535 AM MDT MON SEP 12 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
535 AM MDT (635 AM CDT) MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

.DAY ONE...TODAY AND TONIGHT

THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
AREA TODAY AND TONIGHT...WITH THE EXCEPTION OF FAR
NORTHWESTERN SOUTH DAKOTA. SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE FOUND ACROSS THE AREA TODAY. A STRONG UPPER LEVEL DISTURBANCE
CROSSING THE AREA THIS AFTERNOON AND EVENING WILL PROVIDE LIFT
NECESSARY FOR STRONGER THUNDERSTORMS TO DEVELOP. SOME OF THE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
September 12, 2:51 PM MST
Where
Weston County, 12 mi W of Upton
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.100, -104.883

Thunderstorm Wind, Campbell

When
September 12, 3:05 PM MST
Where
Campbell County, 7 mi SE of Rozet
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.217, -105.100

Thunderstorm Wind, Crook

When
September 12, 3:10 PM MST
Where
Crook County, 7 mi W of Moorcroft
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.267, -105.083

Thunderstorm Wind, Crook

When
September 12, 3:17 PM MST
Where
Crook County, Moorcroft
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.267, -104.950

Thunderstorm Wind, Crook

When
September 12, 3:45 PM MST
Where
Crook County, 4 mi E of Keyhole Reservoir
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.383, -104.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474845, 5474848, 5474847, 5474846, 5474849.